difficult child husband's and mood disorder medications -- experience?

Discussion in 'General Parenting' started by gcvmom, Mar 11, 2008.

  1. gcvmom

    gcvmom Here we go again!

    I've posted before about my husband and his difficult child-ness, the fact that he seems to have a mood disorder and that he is a MUCH nicer and happier person since starting Lamictal for his simple-partial seizures last December. It's like I'm finally getting the person I thought I married 18 years ago!

    He's not seeing our psychiatrist -- or at least hasn't for about four years when he decided he didn't need to anymore.

    His GP suspects he's got issues because of some things I shared in confidence. (And I insisted to husband that he tell the GP at his last visit how much better he is to live with since starting Lamictal.)

    So here's my worry now: husband's neurologist is about to pull him off the Lamictal because of the insomnia it's causing. At first, he was just going to have him come off the medication since he's 4 weeks post-op and he thought it would be a good time to see if the seizures are "cured". But I countered that the surgeon wanted to keep him on something until at least May when he goes back for an EEG and MRI. I don't get the feeling from talking to the neuro that he cares much about the mood issues. He's only interested in preventing seizures (which is fine, but I need to consider the whole package).

    So what do I do if the new medication screws him up again mood-wise? Do I complain to the neuro? Urge husband to go back to the psychiatrist and hope that he's not so oppositional that he'll agree? The GP?

    What would you all do?
     
  2. smallworld

    smallworld Moderator

    How much Lamictal is he taking and at what times? Is he not able to fall alseep at night, or does he wake up in the middle of the night not being able to sleep? What new medications are being considered?

    Since you suspect mood issues, is there any way of suggesting to husband that you think it's wise he have a psychiatric consult to make sure all issues are addressed with the medications chosen?

    Sorry for all the questions . . .
     
  3. gcvmom

    gcvmom Here we go again!

    Thank you for the questions, smallworld -- no need to apologize at all!

    He takes 50mg Lamictal twice a day (am/pm), so it's fairly low. He tried taking the pm dose earlier in the evening instead of at bedtime. Didn't seem to make much difference. Sometimes he has a hard time falling asleep (like now -- and that's possibly because he's taking so many naps because of the post-op fatigue) and sometimes he just wakes 4 or 5 times a night and has trouble going back to sleep (this was the pattern before surgery).

    I don't know yet what medication the neuro has in mind for the next go-round. We'll learn that tomorrow at his appointment. His seizure problems were coming from the right temporal lobe -- supposedly Lamictal is good for simple-partials like he was having. Do you know what other drugs in that class are recommended for that?

    I'll try to talk to husband about the psychiatric consult before tomorrow's appointment, since he's more receptive now than he's ever been. That way the seed can be planted before he starts having problems again. Then I can say, "Remember that conversation we had...?"
     
  4. smallworld

    smallworld Moderator

    We found that my daughter, who takes Lamictal and Lexapro, was waking up at 3 am and not being able to fall back to sleep once we removed her allergy medication (Zyrtec, which makes her sleepy) after spring allergy season. So we added Zyrtec back in since it's a very benign way to address the sleeping problem. I'm usually not in favor of adding medications to counteract the side effects of other medications, but in this case, the Lamictal/Lexapro combo was so helpful for mood stabilization that her psychiatrist said stick with it. This is all my long way to suggesting that since Lamictal is so helpful in all regards, perhaps the neuro or psychiatrist would be willing to address the sleeping issue in another way.

    FWIW, my daughter has small lesions in both temporal lobes, and the neuro she sees agrees that Lamictal is a good fit. She has also trialed Depakote, but we stopped it because it made her irritable and depressed. I don't know what other medications would be good for simple partials.

    There's a chance husband's mood issues will be better now that the surgery is over. The symptoms of Temporal Lobe Epilepsy mimic those of Bipolar Disorder. But you won't know for sure unless he tries to go without medications.

    Sorry there are no easy answers.
     
  5. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Hmmm....

    Sounds like you have to tread carefully here. What about sitting down when you have a quiet molment and making a list. Think of some of the situations when your husband has been happier the last couple months. Write down the times when you have really noticed that he is nicer than before the medications. Then write down some situations from the past that he was obviously not happy or that he was cruel and unsympathetic.

    Armed with some concrete instances of improvement, it'll be time to speak to husband. Perhaps take him out for a nice dinner and approach the subject gently but straightforward. Allow your joy of having the "old" husband back show through. Perhaps not go into too much detail, but just touch on the subject. Maybe give a a little time and room to mull it around. Then the next morning, if you have that kind of time, you could ask "have you given any more thought to what we spoke about at dinner?"

    I'm not really sure how I feel about you talking to the docs behind his back.

    I hope you can find a way to show husband how much his quality of life has improved.

    Sharon
     
  6. gcvmom

    gcvmom Here we go again!

    Smallworld -- I will ask about adding a "sleep aid" like you use for your daughter... maybe melatonin would help him... it can't hurt to ask.

    Sharon -- it was out of desperation that I've spoken to husband's GP behind his back because of some serious impulse control/compulsion issues that have had a very negative impact on our family. I didn't feel great about it either, but husband would NEVER EVER bring it up on his own and I needed some guidance on what to do, short of divorce.

    I did touch on my fears with him today and told him I was worried about trading one bad side effect for another and potentially losing all the positives that he's gained. I'll take another opportunity to address it again on our way to his appointment tomorrow.

    Nothing ever seems simple around here...
     
Loading...